Tendonitis

Tendonitis

What is it?
Tendonitis is a common cause of musculoskeletal pain in people between the ages of 30 and 60. It also occur in people who are both older and younger than that. These problems may occur in various parts of the body including the shoulder, elbow, wrist, hand, hip, knee, ankle and foot. The exact cause is not well understood. As you grow older, the different parts of your body do not tolerate stress as well as they used to. Rather than developing sore muscles which go away in a few days, your body appears to develop an inflammatory or irritated response that can last for a long time and be quite painful. These problems often follow an episode of unaccustomed activity such as raking leaves or they may follow a specific incident of excessive stress or injury to your body.

Detailed studies of the blood supply to the tendons that surround the shoulder indicate that the amount of blood supply decreases significantly as we age through the 30's, 40's and 50's. It is likely that a similar steady decrease in blood supply occurs in other tendons and muscle-tendon junctions of the body. This may explain why our tendons are less able to withstand stress and are more likely to become inflamed. Inflammation of the tendons, their attachments to bone and the muscle-tendon junctions is called tendonitis. An acute injury or multiple small injuries from chronic stress can lead to small tears in the tendons, at their attachments to bone, or at the muscle-tendon junction. These small tears can result in an area of chronic inflammation. This process is called tendonitis.

Treatment
The mainstays of treatment for tendonitis and bursitis are non-steroidal anti-inflammatory medications (Motrin, Naprosyn, Dolobid, Ansaid, Orudis, Indocin, Clinoril, Feldene, Celebrex and Vioxx) and cortisone shots. Neither cures all cases. Some types of tendonitis and bursitis seem to respond better to medication and others are more amenable to cortisone shots. Both treatments have low risks associated with them. Anti-inflammatory medications can cause ulcer problems. Cortisone shots rarely cause a temporary increase in inflammation, rupture of tendons or depigmentation of the skin. Too many cortisone shots (usually more than six in one place) can increase the risk of rupture of a tendon. Rest and avoidance of repetitive stress to the inflamed area are also important.